Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Melbourne, FL

July 11, 1997Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 1997, 3:18 PM EDT for Brevard County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 11, 1997, 3:18 PM EDT (19:18 UTC)
Expired
Jul 11, 1997, 4:05 PM EDT
In force
47 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 3:25 PM EDTHail 1Melbourne, FL
Jul 11, 3:43 PM EDTThunderstorm WindWest Melbourne, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 111919 RRA
SVRMLB
FLC009-FLZ501-112005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
318 PM EDT FRI JUL 11 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...SOUTHERN BREVARD COUNTY
 
AT 314 PM HAM RADIO SPOTTERS IN PALM BAY REPORTED DIME TO QUARTER
SIZE HAIL. THIS STORM WILL CONTINUE TO DRIFT SOUTH AND WILL PASS OVER
THE REMAINDER OF SOUTHERN BREVARD COUNTY. THIS STORM HAS PRODUCED
OVER 2 INCHES OF RAIN IN MOST AREAS AND IS PRODUCING DANGEROUS
DRIVING CONDITIONS ON MOST ROADWAYS IN CENTRAL AND SOUTHERN BR~EVARD
COUNTY. WIND GUSTS TO 40 MPH HAVE ALREADY OCCURRED AND COULD
POTENTIALLY GUST TO 60 MPH.
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:31 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 11, 2:31 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT FRI JUL 11 1997

CURRENTLY...RAPID DEVELOPMENT OF SW-NE ORIENTED BAND OF STORMS
BENEATH VORTLOBE ACROSS CENTRAL FLORIDA. WITH LIGHT WINDS OVERHEAD...
THREAT FOR WATER/LAND SPOUTS WILL REMAIN HIGH INTO EARLY EVENING.

LOOKING AT SURFACE CHARTS...IT APPEARS THAT FLOW ACROSS NE FLORIDA IS
SWINGING AROUND TO NE. APPARENTLY SOME TYPE OF BACKDOOR BOUNDARY OR
FRONTAL GENESIS IS OCCURRING IN ASSOCIATION WITH LOW SPINNING UP
OFFSHORE SC COAST. A LITTLE BIT OF DRYING WILL OCCUR OVER NORTHERN
ZONES TOMORROW...BUT BIG DIFFS SHOW UP ON DAY 2...WHERE THE ETA TAKES
DRYING ASSOCIATED WITH THIS FEATURE MUCH FARTHER SOUTH INTO NORTH
CENTRAL FLORIDA THAN DOES THE NGM. THIS SEEMS ODD GIVEN THAT IT'S
MID-JULY...A MONTH NOT KNOWN FOR HAVING 1.1 TO 1.2 PWATS WITHIN OUR
CWA ALL TOO OFTEN. HOWEVER...THE ETA IS HISTORICALLY MUCH BETTER THAN
THE NGM IN FORECASTING POSITIONS OF THESE BOUNDARIES AND THE NGM IS
TRENDING TOWARDS THE ETA SOLUTION.

THE IMPLICATIONS FOR DAY TWO WOULD BE TO SIGNIFICANTLY DECREASE POPS
ACROSS NORTHERN CWA. GIVEN MODEL TRENDS...THE ZFP SHOULD SHOW THIS
TREND OF LOWER POPS NORTH...BUT I WOULD STILL KEEP A rSLIGHT CHANCE
POP IN FOR LAKE/VOLUSIA.

CRISTALDI

In the hours before

Special weather statement, Jul 11, 11:21 AM EDT, 3 hours 57 minutes before
FLZ041-044>047-053-054-058-059-064-501-111730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1121 AM EDT FRI JUL 11 1997

...THUNDERSTORMS LIKELY TODAY...SOME STRONG WITH HEAVY RAINFALL...

SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE SOUTHERN INTERIOR
COUNTIES. COVERAGE OF STORMS WILL INCREASE DURING THE AFTERNOON AS
OUTFLOWS FROM THESE STORMS INTERACT WITH THE EAST COAST SEABREEZE AND
OUTFLOWS FROM EARLIER STORMS. THE GREATEST COVERAGE IS EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORM MOVEMENT
WILL BE VERY SLOW...PERHAPS AN EAST DRIFT AT 5 MPH.

THREATS...STORMS TODAY WILL PRODUCE DANGEROUS LIGHTNING AND VERY
HEAVY DOWNPOURS. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A
STORM IS DIRECTLY OVERHEAD AND TAKE SHELTER QUICKLY IF STORMS
APPROACH. IN ADDITION...SOME STORMS MAY PRODUCE RAINFALL RATES OF
AROUND 3 INCHES PER HOUR WHICH MAY RESULT IN FLOODING OF LOW LYING
AND POORLY DRAINED AREAS. STRONGER STORMS MAY PRODUCE WIND GUSTS OVER
40 MPH AND HAIL.

MARINE OUTLOOK...

 ...CONDITIONS OVER THE COASTAL/INTRACOASTAL WATERS REMAIN VERY
FAVORABLE FOR WATERSPOUT FORMATION...

A FEW SHOWERS AND STORMS WILL MOVE NORTHEAST OVER THE COASTAL WATERS
SOUTH OF FORT PIERCE EARLY THIS AFTERNOON. STORMS WILL INCREASE IN
COVERAGE AND STRENGTH...MAINLY ACROSS THE INTRACOASTAL WATERWAY...
THROUGH THE LATE AFTERNOON AND EVENING HOURS. GUSTY WINDS...LOCALLY
ROUGH SEAS...DEADLY CLOUD TO WATER LIGHTNING...AND POOR VISIBILITY IN
HEAVY RAIN WILL OCCUR IN STORMS. LIGHT WINDS COUPLED WITH DEEP
MOISTURE COULD LEAD TO THE DEVELOPMENT OF WATERSPOUTS TODAY.

CRISTALDI
Special weather statement, Jul 11, 11:22 AM EDT, 3 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-111730-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1121 AM EDT FRI JUL 11 1997

...THUNDERSTORMS LIKELY TODAY...SOME STRONG WITH HEAVY RAINFALL...

SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA TODAY. SCATTERED SHOWERS
AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE SOUTHERN INTERIOR
COUNTIES. COVERAGE OF STORMS WILL INCREASE DURING THE AFTERNOON AS
OUTFLOWS FROM THESE STORMS INTERACT WITH THE EAST COAST SEABREEZE AND
OUTFLOWS FROM EARLIER STORMS. THE GREATEST COVERAGE IS EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORM MOVEMENT
WILL BE VERY SLOW...PERHAPS AN EAST DRIFT AT 5 MPH.

THREATS...STORMS TODAY WILL PRODUCE DANGEROUS LIGHTNING AND VERY
HEAVY DOWNPOURS. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A
STORM IS DIRECTLY OVERHEAD AND TAKE SHELTER QUICKLY IF STORMS
APPROACH. IN ADDITION...SOME STORMS MAY PRODUCE RAINFALL RATES OF
AROUND 3 INCHES PER HOUR WHICH MAY RESULT IN FLOODING OF LOW LYING
AND POORLY DRAINED AREAS. STRONGER STORMS MAY PRODUCE WIND GUSTS OVER
40 MPH AND HAIL.

MARINE OUTLOOK...

 ...CONDITIONS OVER THE COASTAL/INTRACOASTAL WATERS REMAIN VERY
FAVORABLE FOR WATERSPOUT FORMATION...

A FEW SHOWERS AND STORMS WILL MOVE NORTHEAST OVER THE COASTAL WATERS
SOUTH OF FORT PIERCE EARLY THIS AFTERNOON. STORMS WILL INCREASE IN
COVERAGE AND STRENGTH...MAINLY ACROSS THE INTRACOASTAL WATERWAY...
THROUGH THE LATE AFTERNOON AND EVENING HOURS. GUSTY WINDS...LOCALLY
ROUGH SEAS...DEADLY CLOUD TO WATER LIGHTNING...AND PO|OR VISIBILITY IN
HEAVY RAIN WILL OCCUR IN STORMS. LIGHT WINDS COUPLED WITH DEEP
MOISTURE COULD LEAD TO THE DEVELOPMENT OF WATERSPOUTS TODAY.

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:44 PM EDTTornado WarningMLBOsceola31 min
Jul 11, 2:20 PM EDTSevere Thunderstorm WarningMLBBrevard50 min
Jul 11, 4:27 PM EDTSevere Thunderstorm WarningMLBIndian River48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.